Oklahoma, 2022Hail and Damaging Winds in Oklahoma, June 7 to 8, 2022
June 7 to 8, 2022 · NWS AMA · 10 events in 1 county or zone
During the late overnight hours of the 7th into the 8th, several discrete thunderstorms moved through the northeastern combined Panhandles coming in from southwest Kansas and southeast Colorado. These discrete cells produced some large hail between baseball and grapefruit size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late overnight hours of the 7th into the 8th, several discrete thunderstorms moved through the northeastern combined Panhandles coming in from southwest Kansas and southeast Colorado. These discrete cells produced some large hail between baseball and grapefruit size. One supercell dropped 4 inch diameter hail near Farnsworth, TX at 530 in the morning. Eventually the further development of storms in the north organized into a line going into the morning of the 8th. This line of storms moved south from the Oklahoma Panhandle all the way through the Texas Panhandle producing winds upwards of 90 mph. Several instances of wind damage was reported and ground stations measured multiple wind gusts well above 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 1:43 PM CST, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 7, 1:43 PM CST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
243 PM CDT Tue Jun 7 2022
.SHORT TERM...This Afternoon through Wednesday Night...
19z WV satellite shows zonal flow aloft over the Panhandles, a large
area of convection to our east over OK/AR, and ridging to our south
over the Big Bend. At the surface, weak lee troughing due to the
zonal flow aloft over the Rockies is present to our northwest while
weak surface ridging has developed in the wake of the aforementioned
convection. This has led to relatively moist easterly low level flow
over the CWA, with dewpoints mainly in the 60s. Residual cloud cover
persisted much of this morning, so temperatures remain mainly in the
70s and lower 80s, leading to complications with the forecast.
This afternoon and tonight, disturbance aloft, currently breaking
over the Rockies, looks to advance eastward. As it does so, it will
likely encounter a narrow axis of surface instability extending from
NE NM to NE CO on the eastern side of the aforementioned lee surface
trough, with progged MLCAPE of around 2000 J/kg along this axis.
Convergence along the surface trough, the aforementioned
instability, and a bit of cooling ahead of the upper disturbance
should allow convection to develop during the late afternoon and
begin to trek eastward toward the Panhandles. Here in our forecast
area, morning cloud cover has delayed surface destabilization
considerably and latest short term guidance suggests the surface
layer may fail to destabilize before insolation is lost this evening
aside from perhaps the far northwestern Texas and Oklahoma
Panhandles. Indeed, while guidance suggests plentiful MUCAPE values
of 2000-3000 J/kg will be present across the area this evening,
progged soundings suggest storms will tend to be ingesting elevated
parcels, reducing risk of tornadoes and damaging winds. Finally,
even in those areas which may hold on to surface instability through
early evening, modeled hodographs are straight in the 1-5km layer,
suggesting any supercells will tend to split, with resulting
relatively quick upscale growth shortening the window for potential
tornadoes.
Thus, current thinking is that there will be a short window late
this afternoon and early this evening where storms will be capable
of large hail and damaging winds in the far northwestern Texas and
western Oklahoma Panhandles. As the evening goes on and
thunderstorms shift eastward, top end hail risk will reduce as
storms grow upscale and wind risk will lessen as well as convection
begins to traverse areas that are at least weakly stabilized at the
surface. Otherwise, given the rich moisture with dewpoints in the
60s, localized flooding could occur if any storms pass over any
cities and towns.
Tomorrow, front pushes southward. This should provide enough lift
for some sporadic light showers and perhaps a few rumbles of thunder
during the day Wednesday given the plentiful low level moisture.
With strongest axis of MUCAPE located just behind the front to our
south, am not all that enthused with the potential for severe storms
Wednesday.
Ferguson
&&
.LONG TERM...Thursday through Monday...
The upper ridge will continue to build into the Mountain West
Thursday with an elongated high pressure system across the Texas
and into the southwest CONUS. Another subtle mid-level shortwave
will develop through the afternoon hours across eastern New Mexico
and Colorado with the development of thunderstorms through the
late afternoon. A similar setup to Monday and Tuesday, low clouds
may linger through the morning hours across portions of the
Panhandles. The clearing of these low clouds will eventually lead
to diurnal heating, but if these low clouds linger a bit longer
then the daytime heating could be slowed a bit. The thunderstorms
across the west will push eastward through the evening hours, but the
flow aloft will be relatively weak with not a ton of dynamic
forcing for storms other than the shortwave. Much of the
Panhandles has a slight chance for showers and thunderstorms
through the evening hours Thursday. A few of these storms may
become strong to severe with large hail and damaging wind gusts
the main threats.
A weak front will push southward Friday morning through the
Panhandles with north surface winds and temperatures halted from
warming above the upper 80s to lower 90s. The upper ridge will
deepen over New Mexico and Arizona Friday and Saturday with
northwesterly flow aloft. However, there is not much chance for
precipitation unless a shortwave were to develop and break down
the high either afternoon off the higher terrain. Even then, with
little to no forcing aloft, the storms would struggle to make it
into the western Panhandles.
Heading into the end of the weekend, the upper ridge will build
farther east into the Central Plains as a trough digs into the
western CONUS with southwesterly flow returning aloft. This will
return the moisture fetch into the Panhandles aloft as we maintain
southwesterly flow through early next week ahead of the next
trough, which will continue to push the upper ridge eastward.
Subtle disturbances in the flow aloft may lead to the potential
for late afternoon and evening convection into early next week.
The chances remain low at this time as this time period is still
almost a week away.
Temperatures will return to triple digits across portions of the
Panhandles this weekend into early next week as the ridge builds
overhead. However, with the trough swinging into the west and
pushing the ridge eastward, these very hot temperatures will be
short lived and the Panhandles will return to the 90s heading into
the middle of next week.
Rutt
&&
.AVIATION...18Z TAFs...
MVFR stratus continues to slowly rise and break up early Tuesday
afternoon, with all sites expected to become VFR over the next few
hours. Attention then turns to the potential for showers and
thunderstorms this evening. Current thinking is that probability
of thunder is high enough for a mention at each terminal for a few
hours. Expect additional refinements with the next TAF cycle.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 80 62 91 / 30 20 20 5
Beaver OK 63 80 61 88 / 50 10 20 10
Boise City OK 58 76 59 90 / 50 20 20 20
Borger TX 65 83 64 94 / 40 20 20 5
Boys Ranch TX 63 81 63 95 / 30 20 20 5
Canyon TX 63 81 62 92 / 20 20 20 5
Clarendon TX 66 82 64 91 / 20 10 20 5
Dalhart TX 59 77 59 90 / 30 20 20 10
Guymon OK 62 81 63 94 / 60 10 20 10
Hereford TX 63 83 62 93 / 20 20 20 5
Lipscomb TX 63 80 61 87 / 50 30 20 10
Pampa TX 63 79 62 89 / 40 20 20 5
Shamrock TX 66 82 64 90 / 40 20 20 5
Wellington TX 68 84 65 91 / 30 10 20 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
77/23
Hazardous weather outlook, Jun 7, 1:48 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Tue Jun 7 2022
OKZ001>003-TXZ001>020-317-081000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Tue Jun 7 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible late this afternoon and tonight across
the Oklahoma and Texas Panhandles. Some storms may become severe,
with large hail and damaging winds the primary hazards. In addition,
heavy rainfall may accompany the strongest storms, which could
lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles during the afternoon and nighttime hours both
Wednesday and Thursday. Some storms may become severe, with large
hail and damaging winds the primary hazards. In addition, heavy
rainfall may accompany the strongest storms Wednesday afternoon
and night, which could lead to localized flooding or flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and tonight.
In the hours before
Local storm report, Jun 7, 4:50 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 8 NW FOUR WAY 35.76N 102.06W
06/06/2022 E1.50 INCH MOORE TX PUBLIC
&&
AMWSpecial weather statement, Jun 7, 7:46 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
846 PM CDT Tue Jun 7 2022
OKZ002-080200-
Texas OK-
846 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of northwestern Texas
County through 900 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Wilburton, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3699 10149 3695 10147 3686 10154 3691 10182
3698 10199 3699 10198 3700 10151
TIME...MOT...LOC 0146Z 268DEG 28KT 3700 10178
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DGWThunderstorm Wind, Texas
- When
- June 7, 8:05 PM CST to 8:15 PM CST
- Where
- Texas County, 10.62 mi NE of Eva
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.780
First gust was 72 mph at 2105CDT and severe wind gusts continued through 2115CDT.
Thunderstorm Wind, Texas
- When
- June 7, 8:53 PM CST to 9:05 PM CST
- Where
- Texas County, 1.31 mi WNW of (Guy)guymon Muni Arp
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.690, -101.520
Hail, Texas
- When
- June 7, 9:00 PM CST
- Where
- Texas County, 0.69 mi N of Guymon
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.690, -101.480
Hail was also accumulating up to an inch deep in spots.
Hail, Texas
- When
- June 7, 9:00 PM CST
- Where
- Texas County, 1.38 mi N of Guymon
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.700, -101.480
Thunderstorm Wind, Texas
- When
- June 7, 9:05 PM CST
- Where
- Texas County, 1.8 mi ESE of Goodwell
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.590, -101.600
Hail, Texas
- When
- June 7, 9:26 PM CST
- Where
- Texas County, 1.67 mi W of Hitchland
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.500, -101.350
Thunderstorm Wind, Texas
- When
- June 8, 2:40 AM CST to 2:50 AM CST
- Where
- Texas County, 10.62 mi NE of Eva
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.780
Gusted to 60 mph at 0340CDT with a max wind gust of 66 mph at 0345CDT. The last wind gust upwards of 59 mph was at 0350CDT.
Thunderstorm Wind, Texas
- When
- June 8, 3:15 AM CST to 3:28 AM CST
- Where
- Texas County, (Guy)guymon Muni Arp
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.680, -101.500
A gust of 72 mph was measured at 0415CDT while the peak wind gust of 81 mph was measured at 0428CDT.
Thunderstorm Wind, Texas
- When
- June 8, 3:28 AM CST
- Where
- Texas County, 3.6 mi WSW of (Guy)guymon Muni Arp
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.660, -101.560
Several reports of damage caused by straight line winds up to 90 mph included damage to several pole barns and out buildings. Several large tree limbs were broken and a few diseased trees were snapped at the trunk or uprooted. A few center pivots were damaged also.
Thunderstorm Wind, Texas
- When
- June 8, 3:40 AM CST
- Where
- Texas County, 1.66 mi E of Goodwell
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -101.600
The mesonet station at Goodwell measured a 60 mph gust between 0335CDT and 0340CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 7, 2022$99 million · EF0 · 55 events
- Rip Current in New Jersey, June 7, 20221 death · 1 event
- Tornadoes and Hail in Missouri, June 7 to 8, 2022EF2 · 26 events
- Tornadoes and Hail in Kansas, June 7 to 8, 2022EF1 · 27 events
- Hail and Damaging Winds in Colorado, June 7, 2022$45,000 · 2 in hail · 18 events
- Tornado and Hail in New Mexico, June 7, 2022$50,000 · EF0 · 8 events
- Flood and Hail in Nebraska, June 7, 20222.75 in hail · 39 events
- Hail and Damaging Winds in Texas, June 7 to 8, 20224 in hail · 33 events
- Tornadoes and Flash Flood in Colorado, June 7 to 8, 20223.5 in hail · 29 events
- Tornadoes and Hail in Colorado, June 7, 20222.5 in hail · 26 events
- Tornado in Wyoming, June 7, 2022EF1 · 1 event
- Flood and Hail in Kansas, June 7, 2022$6,000 · 2.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038605, 1038606, 1038598, 1038599, 1038607, 1038601, 1038608, 1038609, 1038603, 1038611.